Illinois, 2010

Flood in Illinois, June 22 to 28, 2010

June 22 to 28, 2010 · NWS DVN · 1 event in 1 county or zone

5 feet on June 22 around 230 pm. 95 feet around 1 pm June 26.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the third week of June resulted in the Mississippi River at Burlington going above the moderate flood stage level of 16.5 feet on June 22 around 230 pm. It crested around 16.95 feet around 1 pm June 26. It fell below the moderate flood stage level around 4 am June 28.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 22, 11:30 AM CST, 2 hours earlier.

Area forecast discussion, Jun 22, 11:30 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1230 PM CDT TUE JUN 22 2010

.UPDATE...
HAVE CREATED AN UPDATE TO ACCOUNT FOR CURRENT TRENDS. THE MCS HAS
CLEARED THE AREA QUITE NICELY THIS MORNING...AND THE REMNANTS OF
THE ONE OUT OVER NEBRASKA HAS BEEN DECAYING OVER IOWA SO FAR THIS
MORNING. WITH ITS TRACK APPEARING TO BE FARTHER SOUTH THAN
FORECAST...HAVE REDUCED POPS ACROSS THE NORTH FOR THIS
AFTERNOON...BUT RAISED SLIGHTLY SOUTH. THIS CONVECTION COMING IN
FROM THE WEST MAY VERY WELL INTENSIFY AGAIN AS IT ENCOUNTERS
INCREASINGLY UNSTABLE AFTERNOON AIR. THE MORNING MCS LEFT BEHIND A
FAIRLY SIGNIFICANT COOL POOL...AND TEMPERATURES ACROSS THE
SOUTHEAST CORNER OF THE FORECAST AREA ARE DOWN IN THE LOW TO MID
70S AS OF NOON. THEY WILL RECOVER THIS AFTERNOON ONCE THE SUNSHINE
CAN SHOW THROUGH...BUT HAVE REDUCED AFTERNOON MAX TEMPS SLIGHTLY AS
LOW 90S NO LONGER LOOK ATTAINABLE...ESPECIALLY WITH THE MCS DEBRIS
COMING IN FROM THE WEST.
..LE..

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THIS AFTERNOON WITH THUNDERSTORMS
DEVELOPING LATE. DUE TO WIDELY SCATTERED COVERAGE...THE POTENTIAL
FOR IMPACTING TERMINAL SITES HAS BEEN HANDLED WITH VICINITY WORDING
IN THE FORECASTS. THE EXCEPTION IS AT BRL...WHERE THE POTENTIAL IS
HIGHER DUE TO THE PROXIMITY OF AN EAST TO WEST BOUNDARY THAT WILL BE
THE PRIMARY FOCUS OF AFTERNOON AND EVENING THUNDERSTORMS. ANY STORMS
WILL BE CAPABLE OF HEAVY RAINFALL AND WIND GUSTS OVER 35 KTS.
A GREATER POTENTIAL FOR WIDESPREAD THUNDERSTORMS WILL OCCUR DURING
THE LATE EVENING AND OVERNIGHT HOURS. THESE STORMS MAY HAVE LARGE
HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL RATES. THERE WILL
ALSO BE PERIODS OF MVFR AND POSSIBLE IFR CONDITIONS...BUT CONFIDENCE
IS TOO LOW TO GO ANY LOWER THAN PREVAILING VFR. LATER FORECASTS WILL
BE ABLE TO REFINE THUNDERSTORM CHANCES OVERNIGHT INTO WED MORNING.
SOME IMPROVEMENT IS LIKELY FOR A PERIOD WEDNESDAY MORNING...BEFORE
AN APPROACHING COLD FRONT INCREASES CHANCES FOR STORMS AGAIN IN THE
AFTERNOON.
..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR CEDAR-CLINTON-
     DES MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-
     LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR BUREAU-
     HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK
     ISLAND-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH THROUGH LATE WEDNESDAY NIGHT FOR CLARK-
     SCOTLAND.

&&

LE/SHEETS
Hazardous weather outlook, Jun 22, 10:40 AM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1140 AM CDT TUE JUN 22 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231645-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1140 AM CDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MORE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. HEAVY
RAIN IS LIKELY...AND SINCE THE GROUND IS ALREADY SATURATED...THE
POTENTIAL EXISTS FOR A HIGH IMPACT FLASH FLOOD EVENT.

SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING WITH
THE MAIN THREAT BEING HIGH WINDS AND POSSIBLY LARGE HAIL. THE
STORM PREDICTION CENTER HAS A MODERATE RISK FOR COUNTIES
GENERALLY NORTH OF HIGHWAY 34...AND WEST OF THE MISSISSIPPI
RIVER. THERE IS A SLIGHT RISK FOR THE REMAINDER OF THE OUTLOOK
AREA.

HEAT INDEX VALUES WILL RISE TO BETWEEN 95 AND 100 DEGREES THIS
AFTERNOON...MAINLY FOR AREAS SOUTH OF INTERSTATE 80.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS WILL BE SEEN WEDNESDAY INTO WEDNESDAY
NIGHT. THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALL AND FLASH FLOODING. DUE TO SATURATED GROUND FROM REPEATED
HEAVY RAINFALL...THE POTENTIAL EXISTS FOR A HIGH IMPACT FLASH
FLOOD EVENT.

SEVERE STORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING. THE
STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS ACROSS
THE ENTIRE AREA.

A NEAR DAILY CHANCE OF THUNDERSTORMS WILL BE POSSIBLE STARTING
FRIDAY NIGHT AND CONTINUING THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON AND TONIGHT.

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 2 PM CDT THIS AFTERNOON.

LE

In the hours before

Local storm report, Jun 22, 7:32 AM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
832 AM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       4 N MARENGO             41.85N 92.07W
06/22/2010  M1.13 INCH       IOWA               IA   TRAINED SPOTTER

0830 AM     HEAVY RAIN       KEOKUK                  40.41N 91.40W
06/22/2010  M3.10 INCH       LEE                IA   TRAINED SPOTTER

&&

LEGRO
Local storm report, Jun 22, 9:17 AM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1017 AM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     TSTM WND DMG     MARTINSBURG             41.18N 92.25W
06/22/2010                   KEOKUK             IA   TRAINED SPOTTER

            A FEW 3 INCH DIAMETER TREE LIMBS DOWN IN TOWN. TIME
            ESTIMATED. DELAYED REPORT.

&&

LEGRO
Local storm report, Jun 22, 9:20 AM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1020 AM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND GST     4 NW LIMA               40.22N 91.43W
06/22/2010  E50 MPH          HANCOCK            IL   TRAINED SPOTTER

            NO HAIL...NO DAMAGE. 5-10 MINUTES OF HEAVY RAIN.

&&

LE
Local storm report, Jun 22, 9:48 AM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1048 AM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     HEAVY RAIN       3 ESE KEOKUK            40.40N 91.34W
06/22/2010  M4.50 INCH       HANCOCK            IL   TRAINED SPOTTER

&&

LEGRO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Henderson

When
June 22, 1:30 PM CST to June 28, 3:00 AM CST
Where
Henderson County, 3.34 mi NW of Gulfport to 1.48 mi WNW of Lomax
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
40.850, -91.130

Heavy rains during the third week of June resulted in the Mississippi River at Burlington going above the moderate flood stage level of 16.5 feet on June 22 around 230 pm. It crested around 16.95 feet around 1 pm June 26. It fell below the moderate flood stage level around 4 am June 28.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247038.